My Mom is having daily episodes every afternoon at four where she becomes agitated. Any advice?

Follow
Share

No consoling her helps, she screams for hours. My mother is in hospice care and been put on Risperdal. They have been increasing her dosage and she seems to be getting worse. Any experience with Risperdal? HELP!

This question has been closed for answers. Ask a New Question.
4

Answers

Show:
In recent years, warnings have been added to the atypical antipsychotics that strongly discourage the use of Risperdal and others in that class. They have limited efficacy and many downsides including doubling the incidence of death in the elderly when compared to other medications. Using lights with higher levels of the blue spectrum can help wake someone but it also diminishes sleep. Encouraging naps both in the morning and afternoons frequently can be quite helpful.
Helpful Answer (0)
Report

Hospice should administer an anti-anxiety med when your mom becomes agitated.
Helpful Answer (0)
Report

There is a condition called Sundowner's Syndrome. Read about that on this site and others. There are things that might help, such as increasing the level of light. In my experience, it can occur earlier in the afternoon like four o'clock, and not just at sundown.

Also, it comes to my mind that medicine given earlier may be wearing off at that time and becoming less effective. Ask the nurse about that possibility and perhaps changing the dosage time or overlapping would be effective.
Helpful Answer (1)
Report

If Risperdal is not helping, Hospice should be able to make other suggestions for calming your mother.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.